My journey started back in 1996 shortly after the birth of my daughter. In 2000 I started experiencing stiffness, pain and swelling in the joints of my hands. Then the pain moved to the knees, ankles, shoulders, hips, and finally the toes. I was diagnosed with everything from depression to Fibromyalgia to Rheumatoid Arthritis to Lupus. Then in 2005 I lost a significant amount of weight, about 45 lbs. in order to join the Army. After returning home I immediately gained over 90lbs in less than 6 months. The weight gain was not 5 lbs here and there, it was 5 lbs OVERNIGHT, and sometimes 10 lbs overnight. I went from 148lbs to a staggering 240!!! Doctors haven't been able to figure out where the weight gain has come from. Some would said to cut to calories and not eat sweets etc., which to me was quite an insult because I DON'T EAT SWEETS because sugar makes me extremely nauseated and I usually only eat 1 to 2 meals a day, and those meals is usually accompanied with a great deal of nausea, which leads me to not eat. So it's a vicious cycle.
Finally I was referred to a Gastro specialist. She determined that I suffered from Gastroparesis. This is where the stomach is not digesting and emptying like it should. I was placed on Domperidone which has helped TREMENDOUSLY! I have been able to lose 31 lbs.
But in the process of all this is have watched my hair slowly fall out. Then withing the last year, my hair has become extremely thin compared to what it used to be. A few days ago when I washed it, it literally came out in chunks! A full hand full was lost! I am not on Prednisone or anything like that. I was taking Embrel but was not getting any relief from that. So far the best medication I have found for the joint pain is Methotrexate. I know that can cause you to lose hair and I was loosing it a little on that.
Other symptoms: voice changes / loss; vision changes; Amenorrhea (for 2 years now), rash on face that comes and goes (not a lupus rash but looks like one), skin changes: dryer, easy bruising, thyroid nodules (2mm and benign so I'm told)
You sound like you have a thyroid problem to me all the symptoms can all be thyroid related, I would suggest having a FT3, FT4, TSH. plus a thyroid anti-body blood test.
to check for auto-immune thyroid disease.
I have graves disease, but have just had mt second surgery done ,so i am hypo at the moment, which means under active, and im having symptoms like yours now, loosing my hair, dry skin, the rash, deep voice, joint pain,etc etc.
Also are you taking any thyroid meds, as you say you have thyroid nodules?
When did you last have your thyroid ultra sound scanned?
Sorry if i seem nosey, im just trying to work the picture out, im no doctor, so i can only give light advice, as to were to start.
It sounds like you have had a pretty rough time for the last 13 years, keep getting messed about off different doctors, and being told different diagnosises.
Thyroid illness, can be connected to fibro, pcos,etc.
So it might be worth looking into.
Wishing you well, hope this is off some help to you.
Keep me posted
Have they ever run extensive endocrine tests on you? Besides thyroid function, as Nicola wisely suggested, have you ever been tested for diabetes, Cushing's (easy bruising can come with that), growth hormone, FSH with your amenorrhea? Has looking for a pituitary tumor ever been seriously considered, using a dynamic MRI (with and without contrast)? You have multiple symptoms that I think should cause a doctor to send you to an endocrinologist for a full work up, including if any endocrine numbers come back abnormal, that MRI! And you mentioned visual disturbances- if it started with loss of your peripheral vision, that could be yet another indicator of an abnormal growth on the pituitary.
Also, with the rapid weight gain, did they run any cancer marker blood tests on you?
Regarding the hair falling out- you might check with a pharmacist to see if any medication you are taking could be causing this much hair loss. Stress too can cause a person's hair to fall out, I was told by a doctor... they said it takes about three months before you start to see the affect of the stress with the hair falling out. I had hair falling out with Depakote (about a third of my hair) and again I believe a few months after a car accident. I know it is very difficult to deal with that. I started taking vit B 50 time release, ester c and vit. e for the hair loss at the recommendation of a radio doctor I called into.
I am ging to try and answer both of your questions at the same time...
I am NOT taking any meds for the thyroid nodules. The only thing that has ever been done as far as the thyroid is many blood tests and an ultrasound. The test would come back showing low levels on the thyroid, so they would go back and retest then it would come back normal. Then when I was in a car accident back in April of 2009, and had a MRI of my neck, that's when the nodules where detected, but my doctors never did anything about them, I was the one that questioned it and pursued it.
I have been tested for diabetes and I am quite the opposite. I have HypOglycemia. It was really bad when I was pregnate. My blood sugar stayed in the 40-60 range.
I requested a test for Cushing's. The cortozol level anyways... That DID come back high. I'm not sure if an FSH has been ran though.
My doctors are just now thinking about the pituitary and thyroid since pretty much all else has been ruled out. So they have referred me to an endocrinologist.
As far as my meds, none of them that I am currently on would make my hair fall out. When I was on Methotrexate, my hair did fall out with that to some extent but never this much like it has since I've been off of it.
I'm glad they put in a referral- I hope it is an endocrinologist who is thorough in their testing. Also, I had a primary care internist order my first pituitary MRI, and I hope you can ask yours to order one for you even before you get to see the endocrinologist! If it turns out you have a pituitary tumor, you might want to visit the brain/pituitary tumor forum, where moderator Rumpled is very consistent at responding to posts and others with pit. tumors check in and give input as well!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.